zbMATH — the first resource for mathematics

Length of extremal rays and generalized adjunction. (English) Zbl 0668.14004
The Mori theory of extremal rays has been successfully applied by several authors, among other things, in the study of the adjunction process for a complex projective manifold X polarized by an ample divisor H. In particular P. Ionescu [Math. Proc. Camb. Philos. Soc. 99, 457-472 (1986; Zbl 0619.14004)] classified pairs (X,H) as above for which \(K_ X+tH\) fails to be numerically effective for t large enough where \(K_ X\) stands for a canonical divisor of X.
In the paper under review Mori’s theory is applied to investigate the numerical effectiveness properties of \(K_ X+c_ 1E\), where E is an ample vector bundle on X. As a first thing the author introduces and discusses the notion of length of an extremal ray R of X. This is defined as the minimum of \(-K_ X\cdot C,\) C running over the rational curves on X, whose numerical equivalence class is in R. Then the author proves some results on manifolds admitting extremal rays of high length. In particular manifolds for which \(\bigwedge^ 2TX\) is ample are considered and it is proved that in dimension 3 these ones are only \({\mathbb{P}}^ 3\) and the quadric threefold.
As to generalized adjunction, the author considers an ample and spanned rank r vector bundle E on a projective n-fold X. He proves that if the divisor \(K_ X+c_ 1E\) is not numerically effective then \(r\leq n\) and provides results for \(r\geq n-2\). In particular, when \(r=n\), the above condition is equivalent to \(c_ n(E)=1\) and is satisfied only by the pair \((X,E)=({\mathbb{P}}^ n;n{\mathcal O}_{{\mathbb{P}}^ n}(1))\). This proves in the smooth case a conjecture due to A. J. Sommese and the reviewer [Abh. Math. Sem. Hamburg 58 (1988)].
Reviewer: A.Lanteri

14C20 Divisors, linear systems, invertible sheaves
Full Text: DOI EuDML
[1] Andreotti, A., Frankel, T.: The Lefschetz theorem on hyperplane sections. Ann. Math.69, 713–717 (1959) · Zbl 0115.38405 · doi:10.2307/1970034
[2] Grothendieck, A.: Elements de geometrie algebrique. Chapitre IV; Publ. Math. IHES 1966 · Zbl 0147.20302
[3] Fujita, T.: On polarized manifolds whose adjoint bundles are not nef. Preprint · Zbl 0659.14002
[4] Hartshorne, R.: Ample vector bundles. Publ. Math. IHES 1965 · Zbl 0173.49003
[5] Hartshorne, R.: Ample subvarieties of algebraic varieties. Lecture Notes in Mathematics 156. Berlin Heidelberg New York: Springer 1970 · Zbl 0208.48901
[6] Hartshorne, R.: Algebraic geometry. Berlin Heidelberg New York: Springer 1977 · Zbl 0367.14001
[7] Hirzebruch, F.: Topological methods in algebraic geometry. Berlin Heidelberg New York: Springer 1966 · Zbl 0138.42001
[8] Ionescu, P.: Generalized adjunction and applications. Math. Proc. Camb. Phil. Soc.99, 457–472 (1986) · Zbl 0619.14004 · doi:10.1017/S0305004100064409
[9] Iskovskich, V.A.: Anticanonical models of three-dimensional algebraic varieties. Itogi Nauki i Techniki, Sovr. Prob. Math.12, 59–157 (1979) English translation in J. Soviet Math.13, 745814 (1980)
[10] Kawamata, Y.: The cone of curves of algebraic varieties. Ann. Math.119, 603–633 (1984) · Zbl 0544.14009 · doi:10.2307/2007087
[11] Kleiman, S.: Toward a numerical theory of ampleness. Ann. Math.84, 293–344 (1966) · Zbl 0146.17001 · doi:10.2307/1970447
[12] Kobayashi, S., Ochiai, T.: Characterization of complex projective spaces and hyperquadrics. J. Math. Kyoto Univ.13–1, 31–47 (1973) · Zbl 0261.32013
[13] Lanteri, A., Palleschi: About the adjunction process for algebraic surfaces. J. Reine Angew. Math.352, 15–23 (1984) · Zbl 0535.14003
[14] Lanteri, A., Sommese, A.J.: A vector bundle characterization of \(\mathbb{P}\) n . Preprint · Zbl 0701.14050
[15] Matsumura, M.: Commutative algebra. Menlo Park CA: The Benjamin/Cummings Publ. Co. 1980 · Zbl 0441.13001
[16] Mori, S.: Projective manifolds with ample tangent bundle. Ann. Math.110, 593–606 (1979) · Zbl 0423.14006 · doi:10.2307/1971241
[17] Mori, S.: Threefolds whose canonical bundle is not numerically effective. Ann. Math.116, 133–176 (1982) · Zbl 0557.14021 · doi:10.2307/2007050
[18] Mori, S., Sumihiro, H.: On Hartshorne conjecture. J. Math. Kyoto Univ.18–3, 523–533 (1978) · Zbl 0422.14030
[19] Okonek, Ch., Schneider, M., Spindler, H.: Vector bundles on complex projective spaces. Basel Birkhauser 1980 · Zbl 0438.32016
[20] Grothendieck, A.: Revetements etales et groupe fundamental (SGA 1). Lect. Notes Math. 224. Berlin Heidelberg New York: Springer 1971 · Zbl 0234.14002
[21] Shokurov, V.V.: Smoothness of the general anticanonical divisor on a Fano 3-fold. Izv. Akad. Nauk SSSR Ser. Mat.43, 430–441 (1979); English transl. in Math. USSR Izv.14 (1980)
[22] Shokurov, V.V.: The existence of a straight line on Fano 3-folds. Izd. Akad. Nauk SSSR Ser. Mat43 (1979). English transl. in Math. USSR Izv.15, 173–209 (1980) · Zbl 0444.14027
[23] Sommese, A.J.: Hyperplane sections of projective surfaces. I. The adjunction mapping. Duke Math. J.46, 377–401 (1979) · Zbl 0415.14019 · doi:10.1215/S0012-7094-79-04616-7
[24] Sommese, A.J.: On the adjunction theoretic structure of projective varieties. Proc. Complex Analysis and Alg. Geom. Conference, ed. by H. Grauert, Göttingen, 1985; Lect. Notes Math.1194. Berlin Heidelberg New York: Springer 1986 · Zbl 0601.14029
[25] Van de Ven, A.: On the 2-connectedness of very ample divisors on a surface. Duke Math. J.46, 403–407 (1979) · Zbl 0458.14003 · doi:10.1215/S0012-7094-79-04617-9
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.